Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 20, 2021Converse County, Wyoming

NWS Cheyenne, WY issued this special weather statement at May 20, 2021, 2:03 PM MDT for Converse County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2021, 2:03 PM MDT (20:03 UTC)
Expired
May 20, 2021, 2:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 212 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:15 PM MDTHAIL 0.5Glenrock, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS85 KCYS 202003
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Thu May 20 2021
 
WYZ101-202030-
Converse County Lower Elevations WY-
203 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rolling Hills, or 23 miles northwest of Douglas, moving northeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek. 

This includes Interstate 25 in Wyoming between mile markers 155 and
164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4277 10572 4286 10592 4325 10571 4306 10532
TIME...MOT...LOC 2002Z 209DEG 20KT 4288 10581 

$$

Trudel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 20, 11:30 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 20, 11:30 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Thu May 20 2021

.SHORT TERM...(Today and Saturday)
Issued at 357 AM MDT Thu May 20 2021

Key Messages:

1) Scattered thunderstorms likely today with isolated strong to
severe storms possible this afternoon from 3pm to 10pm. Mainly
favored location for strongest storms is along and east of a
Douglas to Pine Bluffs line including much of the Nebraska
Panhandle. Main severe weather hazards will be 60 mph winds,
localized quarter to ping-pong sized hail (high-end), and a brief
landspout can't be fully ruled out.

2) Additional round of showers & storms Friday with a marginal
risk of severe storms. Main area of concern will be far east
Wyoming into the Nebraska Panhandle.

3) Continued unsettled with scattered showers and general
thunderstorms Saturday.

Weather Impact Details: Low stratus clouds have developed across
West and central NE and along the Laramie Range near Cheyenne
this morning. Where the low stratus has not developed, localized
areas of fog down to 1 mile visibility is occurring in the
southern NE Panhandle as low-level moisture streams in the from
south and east. This moisture and eventually realized instability
will be one of the key components this afternoon for convective
evolution.

Regarding the severe potential this afternoon, the SPC has placed
far southeast Wyoming and the NE Panhandle in a slight risk of
severe storms - let's break down the evolution possibilities as
there are varying degrees of severity potential depending on
CAM/global model soundings.

Setting the stage - Dewpoints across this area are currently in
the upper 40s to near 50 degrees with south to southeast surface
winds and PWATs are 0.5" to 0.8" west to east. With modest
moisture in place, the next question is lifting mechanism.
Synoptically, the much deeper lift remains well west of the
region associated with a deepening closed low trough over OR/CA.
500mb flow will initially be quite weak over SE Wyoming and West
Nebraska through the early to mid-afternoon at less then 40
knots. Overall dynamic forcing could be slightly aided with
embedded H7-H5 shortwave impulses ejecting ahead of the parent low
but appears weak per model solutions until 5pm-10pm when wind
speeds and wind shear slowly start to increase. 0-6km shear
remains weak through much of the day at 30 knots or less until
after 6pm when it increases upwards of 35 to 40 knots. Shear
vectoring and magnitude will favor multi clustering cells to semi
discrete cells initially with some slight upscale growth and/or
bowing areas as shear vectors become locally parallel and south to
mean wind flow for the northern CWA early to mid evening. However,
central and south NE Panhandle shear vectors will remain more
perpendicular and assist in more discrete cells support. Lastly,
and the big key to the severity today will be the realized
instability. There is a wider spread then normal regarding thermo
profiles from GFS and various CAMS. On the higher severe envelope
would be the NAM3km suggesting 1000-1500 J/Kg MLCAPE and smaller
CIN while the HRRR indicates 500-1000 J/Kg and more CIN. GFS
soundings side closer to the HRRR with MLCAPE of similar values.
Another common factor each have are deeper mixing with some
inverted "V" aspects suggesting higher based LCL/LFCs of storms.
All combined, isolated to then clustering storms should initiate
near 3-4pm into the early evening hours as the cap erodes and
slightly greater forcing moves in during the marginally maximized
instability period. Will also need to watch for any storms in the
CO Plains shifting NE towards southern NE Panhandle. Wind gusts
of 60 mph and local quarter to perhaps ping-pong hail on the high
end could be possible. Given the higher bases and limited low-
level shear, tornadoes are not likely but a brief landspout can't
be fully ruled out. Convection will shift northeast of the region
through 10-11pm with a quiet overnight period.

For Friday - the closed low will deepen over NV as deeper south
H7-H3 flow occurs across the region. Another round of storms will
be possible Friday afternoon but strength will be determined by
where the instability axis sets up. NAM remains farther west with
low-level moisture pool vs. GFS east as lee side low pressure
develops along the Front Range. Models are not consistent on
convection location but do convect a strong to possibly briefly
severe line of storms near the NE Panhandle to just east or just
north. Upscale growth is more likely Friday given the deep
southerly and unidirectional wind shear. Isolated to scattered
showers/storms will also be possible farther west in Wyoming
tomorrow as well but the main focus will be on the NE Panhandle
and that evolution for stronger updraft potential.

Continued unsettled Saturday with at least isolated to scattered
showers a general thunderstorms but overall instability looks
much lower. May need to monitor for localized heavy rain and
training as PWATs increase upwards of 0.6"-1.2" west to east.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM MDT Thu May 20 2021

The omega block pattern still holds strong across the country
brining changes to our winds, precipitation chances, and
temperatures. Starting Sunday afternoon, winds will increase
tremendously with pressure gradients increasing between the
interaction of a mid-level low and high pressure system to our
east. This interaction will bring strong winds to the surface
leading to a possible high wind event for our region. Timing is
still unclear though it will begin in southeastern Wyoming and by
mid-afternoon parts of the central Nebraska Panhandle will be
included. Additionally, there are chances of thunderstorms across
all cities along with initial QPF accumulations ranging from
0.10-0.30". There is still some dry air which could limit
thunderstorm potential and longevity but will continue to monitor
this event. Gusty winds will continue into Monday but should
subside by Monday evening. Although fuels aren't ready, Monday's
gusty winds and the combination of low RHs in the Nebraska
Panhandle. Overall next week afternoon temperatures will range in
the upper 60s to lower 70s for southeastern Wyoming and western
Nebraska Panhandle.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)
Issued at 1130 AM MDT Thu May 20 2021

Low confidence Aviation forecast today and into this evening due to
thunderstorm coverage and intensity.  Expect isolated to widely
scattered thunderstorms to develop near KCYS and KLAR mid afternoon,
and move northeast into the evening hours.  Some last minute changes
to VCSH and VCTS will likely be needed this afternoon depending on
where thunderstorms initiate.  A few strong to severe storms are
possible with strong gusty winds and moderate to high turbulence.

HAZARDS/WEATHER TRENDS: Thunderstorms will be the primary hazard but
will keep out of area TAFs for now due to low confidence in timing
and coverage. VFR will prevail through tonight with any
thunderstorms moving out of the region by 04z Friday.

&&

.FIRE WEATHER...
Issued at 357 AM MDT Thu May 20 2021

Limited fire weather concerns late week through the weekend as
recent precipitation continues to aid short and long-term fuel
green-up. Despite fuels not "ready", fire weather conditions today
would be considered critical across portions of west Carbon County
with humidities in the teens and winds of 25-30 mph. Scattered wetting
rains and thunderstorms across the region today with more coverage
Friday into Saturday. Additional chances of showers on Sunday. Drier
and warmer on Monday for elevated fire weather conditions as winds
increased and humidities drop 15-25% area wide.

&&

.HYDROLOGY...
Issued at 357 AM MDT Thu May 20 2021

Flash flooding on the Mullen Burn scar will be limited to none
today as the main focus of storms will be across the High Plains.
A few showers and storms could move across the burn scar this
afternoon but will be moving quickly to the northeast for lower
residence time over any one area. Flash flood risk also appears
limited to none on Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...AW
AVIATION...TJT
FIRE WEATHER...JSA
HYDROLOGY...JSA
Hazardous weather outlook, May 20, 7:15 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
715 AM MDT Thu May 20 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
210730-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
715 AM MDT Thu May 20 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms are forecast to develop
between 1 PM and 4 PM this afternoon. A few storms may become
strong to severe, mainly east of Interstate 25. The primary
hazards will be hail and strong gusty winds along with brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a daily chance for thunderstorms Friday through the
weekend. The probability of severe weather is low at this time.

.Spotter information statement...

Spotter activation is possible this afternoon and this evening.

WYZ103>105-109>116-210730-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
715 AM MDT Thu May 20 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are possible near the mountains this
afternoon. Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a daily chance for thunderstorms Friday through the
weekend. The probability of severe weather is low at this time.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 20, 1:51 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
151 PM MDT Thu May 20 2021

WYZ106>108-202015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
151 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 16 miles southeast of Wheatland, moving northeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grayrocks Reservoir and Slater.

This includes Interstate 25 in Wyoming between mile markers 62 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4177 10468 4186 10489 4220 10474 4206 10436
TIME...MOT...LOC 1951Z 211DEG 30KT 4189 10473

Trudel
Special weather statement, May 20, 2:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Thu May 20 2021

WYZ101-202030-
Converse County Lower Elevations WY-
203 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rolling Hills, or 23 miles northwest of Douglas, moving northeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 155 and
164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4277 10572 4286 10592 4325 10571 4306 10532
TIME...MOT...LOC 2002Z 209DEG 20KT 4288 10581

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:51 PM MDTSpecial Weather StatementCYSGoshen24 min
May 20, 2:15 PM MDTSpecial Weather StatementCYSPlatte30 min
May 20, 2:30 PM MDTSpecial Weather StatementCYSConverse45 min
May 20, 2:57 PM MDTSpecial Weather StatementCYSGoshen48 min
May 20, 5:35 PM MDTSpecial Weather StatementCYSLaramie40 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.